Use of hormone replacement therapy, containing estrogen hormones, the progesterone hormone or a combination of the two, has caused much controversy and has become a highly debated topic through the years. After menopause, this seems an obvious treatment to certain women to act as a preventative method to ward off certain diseases associated with the natural loss of the estrogen and progesterone hormone. However, many hormone therapy users and doctors are concerned with the side effects associated with long term use. A recent concern has been whether or not stopping hormone replacement therapy contributes to an accelerated loss of bone mineral density. To prove or disprove this hypothesis, a study was conducted.
The women who participated in this study were attracted in the potential long term benefits connected with hormone replacement therapy. Included in the potential benefits that come with estrogen and progesterone hormone replacement is the avoidance of osteoporosis, heart disease and several other chronic diseases. Considering these positive effects, it is no wonder that many women turn to hormone therapy after menopause. However, though estrogen and progesterone hormone are natural in the body, they are not natural in this treatment. And because of this, it is most certainly without risks.
One of the most scary complications associated with long term estrogen and progesterone hormone therapy is breast cancer. Other side effects for women who take hormone therapy after menopause include other forms of cancer.
Taking hormone replacement therapy is not the only way to receive complications. Stopping hormone replacement therapy also can cause many undesirable problems for women after menopause. A group of physicians hypothesized whether the stopping of long term hormone replacement therapy could accelerate the amount of bone loss density in women after menopause.
495 women took part in this study. Each woman was assigned a three year treatment plan of Postmenopausal Estrogen / Progestin interventions. Their bone mineral density was measured in a follow-up study during the four years of treatment and four years after the treatment ended.
The results revealed that bone loss is NOT lost at an unusually fast rate after stopping hormone replacement therapy use. Conclusions also do not suggest that longer term use of hormone replacement therapy can lead to additional bone mineral density gain after three years.
Many women turn to estrogen and progesterone hormone replacement therapy to combat the after effects of menopause. It is no wonder as such side effects include hot flashes, night sweats, loss of libido, vaginal dryness and incontinence. It provides relief from certain effects but also causes other unwanted diseases and conditions. Fortunately, as this study has proved, stopping estrogen and progesterone hormone replacement therapy does not cause an accelerated loss of bone mineral density.